Kansas, 2022

Drought in Kansas, February 1 to 28, 2022

February 1 to 28, 2022 · NWS GLD · 5 events in 5 counties and zones

D2 Severe Drought continued for a number of counties in Northwest Kansas. 50.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

D2 Severe Drought continued for a number of counties in Northwest Kansas. Precipitation amounts ranged from 0.01-0.50. This was near normal for most of Northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 31, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 PM MST Mon Jan 31 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM MST Mon Jan 31 2022

Overview: A complex longwave trough will evolve over the western
CONUS in this period as [1] shortwave energy currently situated in
Montana progresses E-ENE through the Northern Plains/Upper
Midwest into Ontario -- [2] shortwave energy currently situated in
Washington State digs SE into the Intermountain West -- [3]
shortwave energy currently situated ~350 mi west of Mt. Shasta, CA
progresses east ashore central CA -- and [4] a deamplifying upper
level low in the Pacific, currently situated ~1000 mi west Los
Angeles, moves ashore southern CA and progresses eastward into the
Desert Southwest.

Tonight: The latest runs of the HRRR suggest that extensive
orographic cirrus in the lee of the Colorado Front Range will
progress eastward into central KS this evening, with mostly clear
skies prevailing for several hours.. before increasing again AOA
sunrise. Expect lows ranging from the mid teens to mid 20s,
coldest where deep snowpack persists.

Tuesday: Expect a noticeable cooling trend as northerly low-
level flow advects a colder airmass into the region beneath
thickening upper level cloud cover.. with highs ranging from
30-45F.. coldest in the west.

.LONG TERM...(Tuesday night through Monday)
Issued at 202 PM MST Mon Jan 31 2022

For this long-term forecast period, the primary focus will be the
upcoming mid-week winter weather event, along with the dangerously
cold temperatures expected each night during this cold outbreak.

To begin, we will focus on precipitation first. Precipitation should
begin to break out across the region Tuesday night as upper level
lift begins to make its presence felt across the High Plains. This
lift comes in the form of a jet streak/divergence aloft which
promotes upward motion, as seen in omega plots. In addition, it is
possible for some areas of frontogenesis just off the surface that
should promote additional upward motion. Further, a glance at
forecast soundings does indicate some instability/unstable profiles
that could promote moderate/heavy snow at times. In terms of
moisture, there doesn't seem to be a lack of supply for this event.
throughout the column, saturation of the atmosphere begins as soon
as the event starts, and comes to an end as this system moves
northeast across the US. One thing that is different about this
event is that there won't be much of a feature to focus
precipitation on, such as the back side of a departing 700 mb closed
low. Overall, it seems the further south and west you go in our
forecast area, the higher amounts will be. Further to the northeast,
in the McCook, NE and Norton, KS areas, dry air will be filtering in
as the Arctic high moves south across the plains, which should limit
snowfall potential and eventually bring this event to a stop as the
air continues its push south. One other thing to note about this
event is the high snow to liquid ratios expected as a result of that
cold air. Climatological snow/liquid ratios of around 12:1 are not
anticipated...instead, our snow/liquid ratio should be around 16:1,
if not slightly higher, which will escalate the amount of snow we
can expect given the QPF/liquid forecast. Overall, the main driver
to increase snow amounts with this event is the higher amount of
QPF/liquid now anticipated. As a result of all these factors, felt
it was a good idea to extend the Winter Storm Watch to the north and
west to account for higher amounts forecast. The snow amount uptick
provided a little uncertainty on whether this will be a long-
duration advisory level or warning level event, so thought moving
forward for 12 more hours with a watch in effect was the better move
given the uncertainty at this time in the liquid and therefore
snowfall amounts forecast. Regarding winds and blowing snow
potential, winds for this snowfall once again appear light although
slightly higher than last week's event. There could be some isolated
areas of blowing snow, but not anticipating significant reductions
in visibility and drifting.

Regarding temperatures, it still appears as though the forecast for
bitterly cold weather is on track. For this forecast run, there
wasn't much variation compared to the midnight forecast package,
which gives stronger confidence in the temperatures and resultant
wind chills/apparent temperatures. Highs in the teens are expected
both Wednesday and Thursday, slightly colder on Thursday given the
anticipated snow in place across the region and the closer proximity
of the Arctic high pressure center. Both Wednesday and Thursday
nights will bring low temperatures below zero and wind chills to -15
degrees F, and quite possibly lower. For this forecast run, the
extreme wind chill temperatures have moderated a little, likely
because of slightly lower wind speeds forecast. Without the presence
of a stronger pressure gradient, winds should be fairly light across
the area which should limit how cold wind chills drop...as in
lowering our chances of observing -25 degrees F for the lowest wind
chills. Either way, each morning will be quite cold and appropriate
cold safety procedures should be taken with any morning activities
or commutes.

Beyond this event...beginning Friday, a warming trend will begin as
a ridge of high pressure builds in from the west. As the ridge
builds, any precipitation chances...or systems capable of producing
precipitation...should be blocked, so dry weather is anticipated.
The warming trend will likely be moderated by snow pack once again,
so confidence in how quickly temperatures get back to normal levels
is low. Overall, would plan on near normal high temperatures (mid
40s) returning to begin next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1020 PM MST Mon Jan 31 2022

VFR conditions are expected at MCK and GLD through the 06Z TAF
period. Both MCK and GLD will see clear skies through the rest of
the night that have increasing high clouds through Tuesday morning
as north northwest winds turn to the north northeast, increase and
become gusty. Ceilings will lower, but will remain VFR through the
Tuesday evening with a chance of light snow beginning at GLD after
about 04Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Watch from Tuesday evening through late Wednesday
     night for KSZ001-002-013>015-027>029-041-042.

CO...Winter Storm Watch from Tuesday evening through late Wednesday
     night for COZ090>092.

NE...Winter Storm Watch from Tuesday evening through late Wednesday
     night for NEZ079.

&&

SHORT TERM...VINCENT
LONG TERM...RRH
AVIATION...LOCKHART
Hazardous weather outlook, Jan 31, 6:16 PM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
516 PM MST Mon Jan 31 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
516 PM MST Mon Jan 31 2022 /616 PM CST Mon Jan 31 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

The entire Tri-State area will be impacted by much colder
temperatures late Tuesday through Thursday. Sub-zero wind chill
values are expected for Tuesday, Wednesday and Thursday nights, with
Wednesday and Thursday nights being the coldest.

Accumulating snow is expected over most, if not all, of the Tri-
State area late Tuesday night through the day on Wednesday. A Winter
Storm Watch is in effect for portions of the area for possible snowfall
totals of 3 to 7 inches. Hazardous travel conditions are anticipated
to be the primary impact, particularly Wednesday morning when the
heaviest snowfall is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Cheyenne

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Drought Monitor
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.10-0.50 for the month, with the highest precipitation amounts over the west half of the county. Normal precipitation amounts range from 0.25-1.00. The precipitation amounts were near normal for the month.

Drought, Rawlins

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.01-0.25 for the month. Normal precipitation amounts range from 0.25-1.00. The precipitation amounts were near normal for the month.

Drought, Thomas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.01-0.50 for the month, with higher precipitation amounts over the west half of the county. Normal precipitation amounts range from 0.25-1.00. The precipitation amounts were near normal for the month.

Drought, Decatur

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.00-0.01 for the month. Normal precipitation amounts range from 0.25-1.00. The precipitation amounts were up to an inch below normal.

Drought, Sherman

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.10-0.50 for the month, with the highest amounts over the west half of the county. Normal precipitation amounts range from 0.25-0.50. The precipitation amounts were near normal for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000821, 1000823, 1000824, 1000825, 1000822.